It’s a little bit funny…all these feelings inside…
Ok so I’ve borrowed that from the start of an Elton John song. I’ve woken up early this morning (5:37am) dead tired, sore neck still – it’s been almost 3 months now – and wondered to myself where to from here?
Just over 2 years ago, I got sick with a virus which was either Glandular Fever or possibly Parvovirus B19 but definitely not Ross River Virus, despite what the first blood test reported, and I never fully recovered. The closest I got to back-to-normal was finally towards the end of last year when I was sleeping pretty well, feeling quite positive about life and the future and making plans. There were still some aches and tired days but mostly I was pretty good. And then I began to wonder why my heart was pounding at night, why I was sweating a lot, why my head hurt a lot? And found out I was overmedicated with T3 and T4 thyroid hormone. ‘Overcooked’ the new doctor (#7?) called it as he slashed the dosage by a quarter immediately and resulted in the feeling I now have 6 weeks later, of being one of those balloons that’s been floating around the corners of the lounge room for a few weeks – a bit soggy, pinchy and deflated where you touch it.
I really feel for people with a mental illness and if that seems like it’s come out of the blue, it’s not because I think I have one but because I have experienced where constant pain and medication can form the place of a mental illness. The pain is a no brainer (pardon the pun) but the medication is one I can now see, having had a drug that lightened the load by revving my existence. Present, I started to feel like I was able to influence my life, make changes I could reliably accept. I was thinking about moving house, putting my hand up to become a foster carer. Things that would take a great deal of energy and I knew I could do it. But that’s gone. With the lowered medication I have lost my bravery, lost my confidence in myself as I slip back into feeling tired at the beginning of the day, struggling with good sleep and feeling again like there are not enough hours in the day.
So my reason for pointing this out is it’s all based in the physical. Nothing to do with my mind but the effect has been mental. Little voices (not actual ones!) but the voice of doubt and reason crept in – ‘you know it’s been 2 years, you better not sign up for anything too tough, give yourself another year and then see where things are’…
But I know it’s due to the medication change. Which makes me question the delicate balance of a strong, sane mind. How quickly it can be changed to self-doubt and limitation. On the flip side does that also mean it can easily be swung back the other way? Something in me doubts that. Once a person has existed in a mental space for a while that hurts them, I think it leaves a mark, a shadowed area that might be easy to avoid when things are good and the medication is right, but not so easy when things are wrong.
I have an appointment with the new Doctor on Monday week. I’ve completed the required blood test for him to assess my thyroid levels and I hope to God it shows what I’m feeling and we can make a change again for the positive. Because this is a big, fat drag!